Prevent and Manage HIV Hair Loss Due to Medication
Edited by Donna, Kay Buckle, Eng, Dougie and 2 others
HIV hair loss is not usually a direct result of the having the disease. The hair loss that individuals who are HIV experience is usually the result of a medication side effect or a secondary condition, such as a fungal or bacterial infection, caused by the overactive immune systems of those who suffer from this disease.
Medications That Cause HIV Hair Loss
Medications that commonly cause hair loss in HIV patients include:
It can be quite difficult to prevent hair loss as a side effect of taking these life saving drugs unless you stop taking them, which is not recommended. It is also important to note that these medications do not cause hair loss in every individual. Some people experience total hair loss and other people experience hair loss and then a spontaneous regrowth.
General Causes of Hair Loss in HIV Patients
If you are not on these medications, it is possible that the physical, emotional and financial stress of having this disease may also be contributing to your hair loss or that it is caused by an inflammation reaction in your follicles because of your overly active immune system.
If you experience hair loss due to stress you usually experience hair thinning all over the scalp or patches of hair loss.
HIV patients also can experience more fungal or bacterial infections because of their lowered immune system status, which also can cause damage to the hair follicles and hair loss. If they experience organ damage to the thyroid, liver or kidneys because of the disease, hair-loss may also be the result.
How HIV Patients Can Avoid Hair Loss
Whether you are on or off of medications that cause hair loss taking these steps might help you avoid losing your hair:
- 1This is a topical medication that can be used by both men and women. Be sure to consult with a medical professional before assuming that this will be helpful as each HIV patient has an immunity profile that is unique and different and you do not want to aggravate your condition with a hair-growth product.If you are on AZT, Crixivan or Atripla ask your doctor if using a medication like Rogaine (Minoxidil) can help prevent or treat some of the hair loss.Advertisement
- 2This works best in men who have a history of male pattern balding in their family and who are finding that taking HIV medications are accelerating it.If you are a male, you may be able to take an oral medication called Finastra (Propecia) for hair loss, as long as your doctor approves it.Advertisement
- 3Silica is a trace mineral that helps stimulate blood vessels in the hair growth to grow hair. You can take two tablespoons of silica twice a day or apply the gel directly to your scalp. Be forewarned that silica gel can interfere with the absorption of some medications so check with your doctor as to when the best time might be for you to take it.Take a silica supplement to help with thinning hair.
- 5Medications and stress can deplete your body of iron but you need it to feed the red blood cells that keep your scalp replenished with nutrients. It is best to consume iron through food sources as the supplements can interfere with the absorption of other medications and vice vera. Shrimp, oysters, tuna, clams, eggs, chicken livers, lean beef, spinach beans, lentils and peanut butter are all excellent sources of iron. Don't consume raw fish such as sushi or raw eggs as these foods can cause infections because of a compromised immune system.Eat foods with plenty of iron.
- 6If you are a male who uses hair dye, you need to immediately stop this practice as hair dyes are known irritants to hair follicles. Irritated follicles become inflamed, shrink and stop producing hair strands.Avoid coloring your hair.
- 7These hair processing techniques contain chemicals that can inflame the skin and hair follicles and trigger the already over-reactive immune system of an HIV positive patient.Do not perm or straighten your hair.
- 9When you read the label avoid the ingredients SLS, SLES, TEA, PEG, Methyparaben, Propylparaben, Formaldehyde, Propylene Glycol, Sodium Chloride, Dimethicone, Alcohol, Lanolin, Petroleum, synthetic fragrances and synthetic colors as these ingredients can cause scalp inflammation and irrigation, brittle hair and hair loss.Do not use shampoos or conditioners with any of the following chemical enhancements.
- 10Surfactants help blend oil and water together so the product is attractive and blends in the body. However these substances, known as Sodium Lauryl Sulphate SLS and Sodium Lauareth Sulphate SLES break down the proteins in hair and damage hair follicles. Furthermore, surfactants can accumulate in your liver and other organs and sabotage hair growth that way by making your HIV symptoms worse.Avoid shampoos, conditioners and styling products that contain surfactants.
- 11A focus on eating fresh organic produce that nourishes the digestive organs can help reduce a medically induced disposition towards hair loss. Leafy greens, citrus fruits, berries and vegetables from the cruciferous family such as broccoli, cabbage and Brussels sprouts can help you retain your hair. Avoid grapefruit which has a reaction with many HIV medications.Eat a healthy diet that supports liver and kidney function.
- 12This might seem like a tall order when you have an auto-immune disease but getting as much rest as possible is crucial to your well-being as it can help reduce the body's tendency to become inflamed in the first place. This includes your hair follicles that shrink and lose hair when they experience an auto-immune reaction.Get plenty of rest and avoid anxiety and worry.
Tips And Tricks
- If you must dye your hair use natural henna, which is a natural 100% herbal product that is anticarcinogenic.
- You will find pure, natural organic shampoos and conditioners without chemicals in health food stores.
- Don't be surprised if natural hair care shampoo does not produce lather as they lack the chemicals that would normally produce bubbles.
Categories : Hair Care And Treatment
Recent edits by: Doug Collins, Dougie, Eng